Utah, 2006

Damaging Wind in Utah, May 22, 2006

May 22, 2006 · NWS GJT · 1 event in 1 county or zone

Strong thunderstorm winds were measured at Big Indian Valley RAWS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorm winds were measured at Big Indian Valley RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 2:03 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, May 22, 2:03 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT MON MAY 22 2006

...STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS THIS EVENING...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
TONIGHT...MAIN CONCERN THIS EVENING WILL BE THE EFFECTS FROM THE
NEGATIVELY TILTED SHORTWAVE AND ITS ASSOCIATED COLD FRONT.
THUNDERSTORMS DEVELOPED EARLY TODAY AND THEY HAVE BEEN ENHANCING
THE ALREADY STRONG GRADIENT WINDS. WHILE MOST STORMS HAVE NOT
PRODUCED SVR TSTM WINDS...WIND GUSTS HAVE REACHED WIND ADVISORY
CRITERIA AT MANY LOCATIONS. THEREFORE HAVE EXPANDED THE WIND
ADVISORY AREA ACROSS THE ENTIRE FORECAST AREA. HAVE ONLY RECEIVED A
FEW REPORTS OF SMALL HAIL SO FAR...BUT THIS MAY BECOME MORE OF AN
ISSUE EARLY THIS EVENING AS THE FRONT GETS CLOSER. HOWEVER...THE
FRONTAL TIMING WILL BE AFTER MAX HEATING. ALSO THE EXTENSIVE CLOUD
COVER HAS ACTED TO SUPPRESS THINGS A LITTLE. WIND ADVISORY WILL
CONTINUE UNTIL 9 PM. ONCE THE FRONT MOVES EAST...WINDS AND
THUNDERSTORMS WILL DIMINISH. HOWEVER SOME STORMS MAY CONTINUE THROUGH
THE NIGHT...MAINLY OVER THE NORTH AND EAST. TEMPS WILL REMAIN WARM
TONIGHT IN SPITE OF THE COOLER TEMPS ALOFT DUE TO THE PCPN
AND WIDESPREAD CLOUDS.

FIRE WEATHER...WILL KEEP UP THE RED FLAG WARNING FOR WESTERN COLORADO
UNTIL IT IS SCHEDULED TO EXPIRE AT 8 PM...OR UNTIL WE GET MORE
REPORTS OF WETTING RAINS. STORMS ARE MOVING SO FAST THAT LOCATIONS
HAVE HAD A HARD TIME RECEIVING A TENTH OF AN INCH OF RAIN IN SPITE OF
SOME GOOD RAINFALL RATES. SO LOTS OF LIGHTNING WITH LITTLE RAINFALL
WILL CONTINUE FOR AWHILE.

TUESDAY-WEDNESDAY...NAM AND GFS40 IN GOOD LARGE SCALE AGREEMENT.  BY
TUESDAY...THE TROUGH QUICKLY EJECTS OUT OF THE AREA TO THE
NORTHEAST...WITH LINGER MID LEVEL MOISTURE AND LOW THETA-E AIR ALOFT
KEEPING POSTFRONTAL THUNDERSTORMS A POSSIBILITY OVER THE NORTHERN
MOUNTAINS THROUGH EARLY TUESDAY AFTERNOON.  BY TUESDAY EVENING...
SUBSIDENCE ALOFT WILL SQUASH FURTHER CUMULUS DEVELOPMENT AND THE
LOWER LEVELS WILL DRY QUICKLY. TEMPERATURES WILL DROP QUITE A BIT
OVERNIGHT ON TUESDAY AS SKIES WILL BECOME MOSTLY CLEAR AND WINDS
SLACKEN OFF QUITE A BIT.  HIGH PRESSURE ALOFT WILL BE IN FULL EFFECT
BY WEDNESDAY DURING THE DAY...WITH A WARMING TREND TO LAST INTO THE
EXTENDED FORECAST PERIOD.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY NIGHT)...
BOTH GFS40 AND DGEX PRODUCE A LOW AMPLITUDE RIDGE IS EXPECTED
TO STRETCH ACROSS THE WESTERN CONUS...WITH ITS LOW AMPLITUDE NATURE
UNABLE TO TAP INTO ANY BAJA MOISTURE...BUT RATHER THE FLOW ORIGINATES
FROM OVER THE COLD WATERS OF SOUTHWEST COASTAL CALIFORNIA.  LIMITED
MOISTURE AND STRONG SUBSIDENCE WILL RESULT IN A WARMING TREND FROM
BEGINNING PERIOD THROUGH SATURDAY AFTERNOON.  BY SATURDAY
AFTERNOON...A COLD PACIFIC TROUGH IS ANTICIPATED TO IMPINGE ON THE
RIDGE...WITH A TIGHTENING HEIGHT GRADIENT ALOFT AND A TIGHTENING
ZONAL PRESSURE GRADIENT NEAR THE SURFACE.  IN THIS SCENARIO...
SOUTHWESTERLY WINDS WILL BECOME STRONG NEAR THE SURFACE AND WILL
ACCELERATE DRYING OF THE SURFACE ACROSS THE AREA.  THESE GUSTY WINDS
AND THE DRYING POTENTIAL MAY BE CAUSE FOR FIRE WEATHER CONCERNS
DURING THE LATTER HALF OF THE WEEKEND.  DGEX SHOWS THIS NORTHWESTERLY
TROUGH MOVING THROUGH THE NORTHERN HALF OF THE FORECAST AREA
BEGINNING EARLY SUNDAY...WHEREAS THE GFS40 SHOWS THE TROUGH LIFTING
INTO THE NORTHERN ROCKIES INSTEAD.  THERE SEEMS TO BE NO EVIDENCE OF
WHY THE GFS DOES NOT KEEP THIS SYSTEM PROGRESSIVE...AS NO BLOCKING
FROM DOWNSTREAM RIDGE IS APPARENT AT AS OF 12Z MODEL RUN...EVEN
THOUGH LAST DGEX RUN IS FROM 06Z.  PRECIPITATION WITH THE SUNDAY AND
MONDAY TROUGH APPEAR TO BE MOSTLY AT HIGH ELEVATIONS...AS THE COOL
PACIFIC NORTHWEST MOISTURE TAP MAY BE LACK IN DEEP MOISTURE...
HOWEVER THE BAROCLINIC ZONE DEVELOPS NICELY OVER EASTERN UTAH ON
SUNDAY AFTERNOON...AND DECREASES IN INTENSITY BY LATE MONDAY.
53 ZUMPFE

&&

.HYDROLOGY...MANY RIVERS...SMALL CREEKS AND STREAMS WILL CONTINUE
TO SEE RISES...WITH PEAKS OCCURRING THE FIRST HALF OF NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR WESTERN COLORADO BELOW 8500
           FEET UNTIL 8 PM MDT THIS EVENING.
      WIND ADVISORY FOR WESTERN COLORADO UNTIL 9 PM THIS EVENING.
.UT...RED FLAG WARNING FOR SOUTHEAST UTAH BELOW 7500 UNTIL 8 PM
           MDT THIS EVENING.
      WIND ADVISORY FOR EASTERN UTAH FROM UNTIL 9 PM THIS EVENING.

&&

ELH/DEZ/HLO/MM
Hazardous weather outlook, May 22, 5:00 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON MAY 22 2006

COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON MAY 22 2006

...WIND ADVISORY FOR THE VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST
COLORADO FROM NOON TO 9 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT.  THESE
THUNDERSTORMS WILL GENERATE STRONG DOWNBURST WINDS WITH SOME GUSTS
REACHING 45 MPH.  IN ADDITION...SMALL HAIL WILL OCCUR OVER THE
MOUNTAINS AND NORTHWEST COLORADO.  THE STRONGEST THUNDERSTORMS MAY BE
SEVERE WITH POSSIBLE DAMAGING WIND REACHING 60 MPH OR LARGE
HAIL.

ALSO...ERRATIC THUNDERSTORM WINDS...LOW RELATIVE HUMIDITY AND DRY
LIGHTNING HAVE PROMPTED THE ISSUANCE OF A RED FLAG WARNING TODAY FOR
WESTERN COLORADO AND SOUTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED THROUGH THE THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

The radar

The Grand Junction radar (KGJX), 123 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Juan

When
May 22, 3:20 PM MST to 3:25 PM MST
Where
San Juan County, 6 mi S of La Sal
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.250, -109.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512210.